Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Columbia, SC

June 29, 2010Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2010, 5:08 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2010, 5:08 PM EDT (21:08 UTC)
Expired
Jun 29, 2010, 5:45 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 46 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:18 PM EDTTSTM WND DMG5 E Prosperity, SCSHERIFF DISPATCH REPORTED TREES DOWN NEAR EXIT 82 ON INTERSTATE 26 NEAR PROSPERITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS52 KCAE 292108
SVRCAE
SCC039-071-292145-
/O.NEW.KCAE.SV.W.0091.100629T2108Z-100629T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
  PROSPERITY...OR 9 MILES EAST OF NEWBERRY...AND MOVING EAST AT 35
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3456 8110 3426 8083 3421 8126 3424 8131
      3421 8133 3417 8170 3418 8171 3441 8154
      3456 8119
TIME...MOT...LOC 2107Z 265DEG 29KT 3430 8138

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUN 29 2010

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.
A FRONT WILL SLOWLY ENTER OUR REGION WEDNESDAY...INCREASING
PRECIPITATION CHANCES. THE FRONT WILL SLOWLY MOVE THROUGH LATE
THURSDAY...THEN DRIER AND COOLER AIR IS EXPECTED TO ENTER OUR
REGION BEHIND THE FRONT FOR FRIDAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM UNSTABLE AIRMASS LINGERS OVER THE FORECAST AREA AGAIN TODAY.
A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED MAINLY FOR THE
NORTHERN COUNTIES UNTIL 9 PM THIS EVENING. A SURFACE TROUGH
LINGERS OVER THE PIEDMONT OF THE CAROLINAS WITH A COLD FRONT
APPROACHING THE TN VALLEY. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS. WILL KEEP HIGH CHANCE/LIKELY POPS INTO THE
EVENING...AND WILL KEEP A SMALL POP OVERNIGHT FOR THE ENTIRE AREA
AS THE AIRMASS REMAINS SOMEWHAT UNSTABLE INTO THE EARLY MORNING
HOURS AND WITH THE COLD FRONT JUST NORTH OF THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. FOR NOW WILL KEEP THE FORECAST AREA DRY
THROUGH THE ENTIRE PERIOD. TEMPERATURES CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 29, 3:31 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ018-025-026-030-035>038-041-301945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
331 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-301945-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-
331 PM EDT TUE JUN 29 2010

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 29, 4:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     LANCASTER               34.75N 80.72W
06/29/2010                   LANCASTER          SC   PUBLIC

            MULTIPLE REPORTS OF LARGE LIMBS DOWN IN THE LANCASTER
            AREA.

&&

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:17 PM EDTSevere Thunderstorm WarningCAEKershaw43 min
Jun 29, 3:04 PM EDTSevere Thunderstorm WarningCAEFairfield56 min
Jun 29, 4:00 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jun 29, 4:19 PM EDTSevere Thunderstorm WarningCAELexington, Richland56 min
Jun 29, 4:22 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland38 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland62 min
Jun 29, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield49 min
Jun 29, 5:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
Jun 29, 5:49 PM EDTSevere Thunderstorm WarningCAEMcCormick41 min
Jun 29, 6:06 PM EDTSevere Thunderstorm WarningCAERichland, Sumter39 min
Jun 29, 6:16 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda44 min
Jun 29, 6:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland38 min
Jun 29, 6:30 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland, Sumter45 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter43 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jun 29, 7:48 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg42 min
Jun 29, 7:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell54 min
Jun 29, 7:53 PM EDTSevere Thunderstorm WarningCAEBamberg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.